Answer from: Laura García de Miguel, MD
Ovarian hyperstimulation syndrome is a very rare condition, a very rare syndrome that eventually can occur in the in vitro fertilization process after using injections to stimulate your ovaries. There is a very early ovarian hyperstimulation syndrome that occurs because of specific medication use during the trigger shot or it could be late is ovarian hyperstimulation syndrome that can occur because you get pregnant.
There are some risks that maximize the chances of is ovarian hyperstimulation syndrome, for instance, if you are very thin, if you are using high doses of medication, and if you have more than 15 follicles growing during the stimulation and estradiol more than 3,000.
If we have these two last pieces of information, that you have a high response, it is very important not to transfer the embryos in the same month, freeze all the embryos after Gonal shot, and once you recover and you don’t have any symptoms, we will do the transfer the next month.
What are the symptoms of ovarian hyperstimulation syndrome? You start to have severe pain in your abdominal area, you start to have increased liquid intake, and, eventually, you can have coagulation disorder and difficulties breathing. So, it is a very rare condition but it is important to avoid it because, with all the medication and the new techniques we have in reproductive treatments, it should be 0%. It should be that we have zero patients with ovarian hyperstimulation syndrome.
What is the medical definition of OHSS?
If you are considering or planning to have IVF treatment with own eggs, you might be aware of the fact that you will need to take hormonal injections to stimulate your ovaries to mature as many eggs as possible. Have you heard of ovarian hyperstimulation syndrome that may occur during such stimulation? Here you can find answers to the most common questions on OHSS, its symptoms and ways to avoid it.